Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 143, NWS Grand Forks, ND

July 8, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 5:53 AM CDT for 4 counties in Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 5:53 AM CDT (10:53 UTC)
Expired
Jul 8, 2020, 6:20 AM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:05 AM CDTTSTM WND DMGNimrod, MNA FEW LARGE BRANCHES BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KFGF 081053
SVRFGF
MNC005-057-111-159-081130-
/O.NEW.KFGF.SV.W.0143.200708T1053Z-200708T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
553 AM CDT Wed Jul 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 630 AM CDT.

* At 553 AM CDT, severe thunderstorms were located along a line
  extending from near Menahga to near Verndale to Eagle Bend, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wadena, Park Rapids, Menahga, Sebeka, Verndale, Staples Airport and
  Akeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4639 9478 4637 9473 4637 9524
      4661 9522 4685 9532 4706 9467 4680 9466
TIME...MOT...LOC 1053Z 247DEG 29KT 4680 9513 4647 9497 4617 9503 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
468 
WWUS53 KFGF 081120
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
620 AM CDT Wed Jul 8 2020

MNC005-057-111-159-081130-
/O.CAN.KFGF.SV.W.0143.000000T0000Z-200708T1130Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
620 AM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with these thunderstorms.

LAT...LON 4680 9479 4639 9478 4637 9473 4637 9524
      4661 9522 4685 9532 4706 9467 4680 9466
TIME...MOT...LOC 1118Z 247DEG 29KT 4688 9486 4655 9470 4625 9476 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 8, 4:00 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
400 AM CDT Wed Jul 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 353 AM CDT Wed Jul 8 2020

500 mb short wave moving NE thru E ND and southern Manitoba.
Thunderstorms over northern ND decreased in intensity as they
moved east as the 850 mb low level jet developed stronger storms
over SE ND. Bow echo that moved just north of I-94 also weakened
as it moved into east central ND by 08z as main t-storms held in
a bit south. What is left for this morning is an area of rain and
embedded t-storms in NW MN and stronger t-storms in far SE ND and
parts of WC MN. The atmosphere farther east into MN ahead of the
SE ND storms isnt too supportive for severe but at least this area
still has a chance for isold svr thru 11z. Did drop the watch for
NE ND and NW MN and kept it for SE ND and WC MN.

Rainfall so far heaviest in parts of the southern RRV in the
Fargo-Valley City area and parts of Richland county with pockets
of 1.50+ inches.

This activity will exit this morning. The 500 mb low center is
over west central Saskatchewan and this will move east. Drier air
will move into E ND today and a cold front will move east and be
in the RRV midday and in western MN by mid aftn. Some storms will
fire along the front, though warm 700 mb temps in the 13-14C range
in the aftn may limit any storm potential in west central MN with
best chances it seems from various CAMs Bemidji and east into the
MN arrowhead.

As the 500 mb low moves east thru central Manitoba some wraparound
moisture and a low risk of a shower or t-storms will spread along
the ND/Manitoba border Thursday morning with the rest of the area
dry. Bit breezy though with west winds 15 to 30 mph.

.LONG TERM...(Thursday night through Tuesday)
Issued at 353 AM CDT Wed Jul 8 2020

The main impacts through the long term will be the continued heat
and humidity...and periodic chances for thunderstorms.

Will initially start the period with some sort of near zonal 500mb
flow. Therefore most of the area should remain dry in the Thursday
night into Friday time frame. Then a western United States ridge
starts to build, putting this FA into northwest flow. Models show a
short wave shifting into the FA Friday night to Saturday. This
should bring a chance for precipitation to most of the area.

The western ridge slowly shifts east into this FA by Sunday into
early Monday. For this reason, highs on Sunday and Monday should
be the warmest of the long term period, or in the mid to upper 80s.
Low pressure moving into the Canadian Rockies on Monday into Tuesday
should push the 500mb ridge east of the FA, putting the FA back into
either southwest or zonal flow again. Once again, there is a
potential short wave somewhere by Monday afternoon into early
Tuesday, that could bring another round of precipitation to the
area. Other than the potentially warmer days Sunday and Monday,
highs look to be only slightly above normal (more low to mid 80s).

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 8, 4:38 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     2 W FERGUS FALLS        46.28N 96.11W
07/08/2020  M83 MPH          Otter Tail         MN   ASOS

            PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.

&&

GGUST
Local storm report, Jul 8, 4:39 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     FUNNEL CLOUD     2 E FERGUS FALLS        46.28N 96.03W
07/08/2020                   Otter Tail         MN   911 CALL CENTER

            FUNNEL CLOUD OBSERVED EAST OF TOWN MOVING TOWARDS
            UNDERWOOD.

&&

GGUST
Local storm report, Jul 8, 4:51 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
451 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     TSTM WND GST     FERGUS FALLS            46.28N 96.07W
07/08/2020  M62 MPH          OTTER TAIL         MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 8, 5:37 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     TSTM WND GST     1 N NEW YORK MILLS      46.53N 95.37W
07/08/2020  M60 MPH          Otter Tail         MN   TRAINED SPOTTER

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. STRONG
            AND PERSISTENT WINDS WITH TREES LAYING SIDEWAYS.

&&

GGUST
Local storm report, Jul 8, 5:38 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND GST     1 N NEW YORK MILLS      46.53N 95.37W
07/08/2020  M60.00 MPH       Otter Tail         MN   TRAINED SPOTTER

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. STRONG
            AND PERSISTENT WINDS WITH TREES LAYING SIDEWAYS. MULTIPLE
            GUSTS TO 60 MPH FROM 530 THROUGH 535 AM CDT.

&&

GGUST
Local storm report, Jul 8, 5:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       HANKINSON               46.07N 96.89W
07/08/2020  E3.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            RELAYED REPORT FROM PUBLIC.

0546 AM     HEAVY RAIN       WEST FARGO              46.87N 96.90W
07/08/2020  E1.57 INCH       CASS               ND   BROADCAST MEDIA

            RELAYED REPORT FROM PUBLIC.

0545 AM     HEAVY RAIN       FARGO                   46.88N 96.82W
07/08/2020  M1.36 INCH       CASS               ND   BROADCAST MEDIA

            MEASURED AT KFGO BROADCAST STATION.

0548 AM     HEAVY RAIN       LEONARD                 46.65N 97.25W
07/08/2020  E1.70 INCH       CASS               ND   BROADCAST MEDIA

            RELAYED REPORT FROM PUBLIC.

0548 AM     HEAVY RAIN       HORACE                  46.76N 96.90W
07/08/2020  E1.99 INCH       CASS               ND   BROADCAST MEDIA

            RELAYED REPORT FROM PUBLIC.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:42 AM CDTSpecial Weather StatementFGFWilkin63 min
Jul 8, 2:12 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin63 min
Jul 8, 2:18 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk57 min
Jul 8, 2:22 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk53 min
Jul 8, 3:10 AM CDTSpecial Weather StatementFGFClay50 min
Jul 8, 3:17 AM CDTSpecial Weather StatementFGFClay58 min
Jul 8, 3:22 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin38 min
Jul 8, 3:36 AM CDTAreal Flood AdvisoryFGFClay8 hr
Jul 8, 3:58 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin62 min
Jul 8, 4:14 AM CDTTornado WarningFGFOtter Tail, Wilkin31 min
Jul 8, 4:43 AM CDTTornado WarningFGFGrant, Otter Tail47 min
Jul 8, 5:00 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin60 min
Jul 8, 5:20 AM CDTTornado WarningFGFBecker, Hubbard, Otter Tail, Wadena40 min
Jul 8, 6:19 AM CDTSpecial Weather StatementFGFWadena56 min
Jul 8, 10:42 AM CDTRiver Flood WarningFGFClay4 days
Jul 8, 5:00 PM CDTSpecial Weather StatementFGFOtter Tail45 min
Jul 8, 5:08 PM CDTTornado WarningFGFGrant, Otter Tail52 min
Jul 8, 5:30 PM CDTSpecial Weather StatementFGFOtter Tail60 min
Jul 8, 6:05 PM CDTSpecial Weather StatementFGFOtter Tail25 min
Jul 8, 6:33 PM CDTSpecial Weather StatementFGFOtter Tail27 min
Jul 8, 6:35 PM CDTTornado Warning Tornado observedFGFOtter Tail, Wadena25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.